Washington, 2002

Heavy Snow in Washington, November 8, 2002

November 8, 2002 · NWS OTX · 2 events in 2 counties and zones

The first heavy snow of the winter finally fell on the mountains of northeast Washington on November 8. Snows were generally confined to elevations above 4000 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The first heavy snow of the winter finally fell on the mountains of northeast Washington on November 8. Snows were generally confined to elevations above 4000 feet. Snowfall totals include: Bunchgrass Meadows SNOTEL...20", Quartz Peak SNOTEL...14", and the Moses Mountain SNOTEL...5".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 7, 8:42 PM PST, 3 hours 18 minutes earlier.

Area forecast discussion, Nov 7, 8:42 PM PST, 3 hours 18 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
842 PM PST THU NOV 7 2002

STRONG JET ALONG 40N OFF THE NCAL COAST THIS EVENING, WITH SHORT-WAVE
TROF LIFTING INTO THE ORE COAST. A SERIES OF EMBEDDED VORT MAXES
WITHIN THIS TROF EXPECTED TO MOVE INTO ERN WA/N ID OVERNIGHT.
REGIONAL MOSAIC 88D SHOWS CANOPY OF RAIN ACROSS ALL OF WRN ORE AND WA
AS LG-SCALE LIFT INCREASES ACROSS THE PAC NW. 850MB FLOW EXPECTED TO
BACK TO THE S AND SE BY 6Z, WITH WAA/ISENTROPIC ASCENT FCST TO PEAK
ROUGHLY AROUND 6Z TONIGHT OVER ERN WA. UNLIKE THE OTHER NIGHT, WATER
VAPOR CONTENT AND RH MUCH HIGHER IN THE LOW LEVELS WITH THIS WAVE.
SO, I STILL EXPECT RAIN TO OVERTAKE MUCH OF ERN WA/N ID DURING THE
NIGHT WITH JET LEVEL DIV AND LOW LEVEL WAA INCREASING AS MORE
MOISTURE (HIGHER MIXING RATIOS) ADVECTS INTO THE REGION. ONLY NOTE IS
THAT S/SELY LOW LEVEL FLOW OFF THE HIGHER TRRN OF NE ORE AND S ID
PANHANDLE MAY ACT TO SHADOW THE LEWISTON AND PALOUSE REGION FM THE
BULK OF THE RAIN. IN FACT, LOW LEVEL WARMING IN THIS REGION CONFINES
THE BEST WAA/IMPLIED ASCENT TO C AND NE WA. ANYWAY, FCST SOUNDINGS
HAVE ALL LOCATIONS SATURATED BY 6Z-12Z...WITH WET BULB ZERO HTS
ROUGHLY 6K FT MSL. SO, ONLY CHANCE OF FROZEN PRECIP APPEARS TO BE N
ID MTNS... AND MAINLY LATE. KMLP METAR SEEMS TO AGREE WITH THIS WITH
37F/24F AT 4Z.

AS FAR AS THE WINTER STORM WATCH - STILL LOOKS ON TRACK FOR FRI
EVENING, WITH ETA FCST B+, 850-700MB POTENTIAL INSTABILITY, AND MID
LEVEL LAPSE RATES PEAKING AROUND 6Z AMID FAVORABLE OROGRAPHIC
UP-SLOPE FLOW. BZ

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 038/054/036/048/035/048 885555
COE 038/053/037/046/036/047 896666
PUW 041/056/038/048/037/049 675555
LWS 044/058/042/054/039/053 664555
CQV 036/056/036/050/036/048 997666
SPT 036/051/036/045/036/046 798777
WWP 037/049/035/042/034/044 798888
EAT 039/056/039/052/037/051 +53334
MWH 039/057/039/054/037/051 953334

.OTX...WINTER STORM WATCH IDZ1,4 ABOVE 4000 FEET FRI NT THRU SAT NT.
Hazardous weather outlook, Nov 7, 6:00 PM PST, 6 hours before
IDZ001>004-026-027-WAZ031>038-041>044-081430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 PM PST THU NOV 7 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND
NORTHERN IDAHO.

.DAY ONE...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR THE FIRST SIGNIFICANT MOUNTAIN SNOW OF THE
WINTER SEASON IS EXPECTED THIS WEEKEND OVER NORTHERN IDAHO. SNOW
LEVELS ARE EXPECTED BETWEEN 4000 AND 6000 FEET. A WINTER STORM WATCH
HAS BEEN ISSUED. PLEASE CONTINUE TO MONITOR THIS PRODUCT FOR
UPDATES. FOR ADDITIONAL DETAILS PLEASE REFER TO THE LATEST WINTER
STORM WATCH WWUS46 KOTX WSWOTX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Stevens/Pend Oreille/X N Spokane

When
November 8, 12:00 AM PST to 11:59 PM PST
Where
Stevens/Pend Oreille/X N Spokane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Ne Okanogan/Ferry

When
November 8, 12:00 AM PST to 11:59 PM PST
Where
Ne Okanogan/Ferry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2002Every state in 2002This day in weather historyWarnings in Washington, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326438, 5326439.